MAUDE Adverse Event Report: ABBOTT MEDICAL AMPLATZER PICCOLO; OCCLUDER, PATENT DUCTUS, ARTERIOSUS

ABBOTT MEDICAL AMPLATZER PICCOLO; OCCLUDER, PATENT DUCTUS, ARTERIOSUS
Model Number OCCLUDER
Medical Device Problem Codes Migration or Expulsion of Device (1395); Improper or Incorrect Procedure or Method (2017)
Health Effect - Clinical Codes Hemorrhage/Blood Loss/Bleeding (1888); Obstruction/Occlusion (2422)
Date of Event 03/29/2023
Type of Reportable Event Death
Event or Problem Description
It was reported that on (b)(6) 2023, a 4mm by 2mm amplatzer piccolo occluder was chosen for procedure using a 4f amplatzer torqvue low profile catheter.The patient was a 22 day old, 650 g patient with the following patent ductus arteriosus (pda) dimensions measured by angiogram and transthoracic echocardiogram (tte): minimal diameter of 2.6mm, diameter at aortic ampulla of 3.5mm, length of 7mm.The 4mm by 2mm occluder was deployed but but appeared slightly large for the defect, so it was removed prior to release from delivery cable.A 3mm by 2mm amplatzer piccolo occluder was selected for implant, and the device was placed into the patent ductus arteriosus (pda), and it was implanted intraductal.The device apeared to be in a stable position, but shortly thereafter, the device completely dislodged and embolized into the patient's right pulmonary artery, causing a partial obstruction.The device was attempted to be retrieved via transcatheter snare.During retrieval of the device, the patient had a prominent subcutaneous chest wall hemorrhage, which was related to the patient's past medical history of bleeding diathesis.Blood transfusions were administered, and chest compressions were performed.The patient became hemodynamically unstable and expired on (b)(6) 2023.The device was unable to be retrieved.The cause of the embolization was reported to be due to dynamic ductus anatomy, and the death was related to the bleeding.
 
Additional Manufacturer Narrative
Investigation is not yet complete.A follow-up report will be submitted with all additional relevant information.
 
Event or Problem Description
It was reported that on (b)(6) 2023, a 4mm by 2mm amplatzer piccolo occluder was chosen for procedure using a 4f amplatzer torqvue low profile catheter.The patient was a 22 day old, 650 g patient with the following patent ductus arteriosus (pda) dimensions measured by angiogram and transthoracic echocardiogram (tte): minimal diameter of 2.6mm, diameter at aortic ampulla of 3.5mm, length of 7mm.The 4mm by 2mm occluder was deployed but appeared slightly large for the defect, so it was removed prior to release from delivery cable.A 3mm by 2mm amplatzer piccolo occluder was selected for implant, and the device was placed into the patent ductus arteriosus (pda), and it was implanted intraductal.The device appeared to be in a stable position, but shortly thereafter, the device completely dislodged and embolized into the patient's right pulmonary artery, causing a partial obstruction.The device was attempted to be retrieved via transcatheter snare.During retrieval of the device, the patient had a prominent subcutaneous chest wall hemorrhage, which was related to the patient's past medical history of bleeding diathesis.Blood transfusions were administered, and chest compressions were performed.The patient became hemodynamically unstable and expired on (b)(6) 2023.The device was unable to be retrieved.The cause of the embolization was reported to be due to dynamic ductus anatomy, and the death was related to the bleeding.
 
Additional Manufacturer Narrative
An event of dislodged and embolized into the patient's right pulmonary artery causing a partial obstruction and patient death was reported.It was also reported that during retrieval of the device, the patient had a prominent subcutaneous chest wall hemorrhage, which was related to the patient's past medical history of bleeding diathesis.A review of the ductal measurements as reported from the field was performed.A returned device assessment could not be performed as the device and was not returned for analysis.The device history record was reviewed to ensure that each manufacturing and inspection operation was performed and the product met all specifications.Based on the information received, the cause of the reported incident could potentially be related to the use of smaller than the recommended device size.There is no indication of a product quality issue with respect to labeling design or manufacturing of the device.Please note that per the sizing table in the instructions for use, arten600042307 - c, sizing chart t3, the recommended size devices for patient is 4-2 mm amplatzer piccolo occluder.

Brand Name
AMPLATZER PICCOLO
Common Device Name
OCCLUDER, PATENT DUCTUS, ARTERIOSUS
Manufacturer (Section D)
ABBOTT MEDICAL
5050 nathan lane n
plymouth MN 55442
Manufacturer (Section G)
ABBOTT MEDICAL REG# 2135147
5050 nathan ln n
plymouth MN 55442
Manufacturer Contact
karen krouse
5050 nathan lane n
plymouth, MN 55442
6517565400
MDR Report Key16744378
Report Number2135147-2023-01660
Device Sequence Number5378033
Product Code MAE
UDI-Device Identifier05415067030979
UDI-Public05415067030979
Combination Product (Y/N)N
Initial Reporter StateLA
Initial Reporter CountryUS
PMA/510(K) Number
P020024
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/20/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberOCCLUDER
Device Catalogue Number9-PDAP-03-02-L
Device Lot Number8713192
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 03/29/2023
Supplement Date Received by Manufacturer06/08/2023
Initial Report FDA Received Date04/14/2023
Supplement Report FDA Received Date06/21/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured10/17/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
AMPLATZER TORQVUE LP CATHETER, 9-TVLPC4F90/080
Outcome Attributed to Adverse Event Death;
Patient Age22 DA
Patient SexFemale
Patient Weight1 KG